Georgia, 2015Damaging Wind in Georgia, August 23, 2015
August 23, 2015 · NWS CHS · 1 event in 1 county or zone
An unstable airmass developed over southeast Georgia ahead of an approaching cold front. A series of upper level disturbances provided the primary forcing necessary for a line of thunderstorms to shift over the area with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass developed over southeast Georgia ahead of an approaching cold front. A series of upper level disturbances provided the primary forcing necessary for a line of thunderstorms to shift over the area with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 23, 11:46 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 23, 11:46 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1246 PM EDT SUN AUG 23 2015
.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION
THROUGH TONIGHT. A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST LATE MONDAY AND INTO TUESDAY...LIKELY PUSHING INTO THE
WESTERN PORTION OF THE FORECAST AREA BY MID WEEK. A BROAD AREA OF
LOW PRESSURE IS EXPECTED TO DEVELOP ON THIS FRONT TUESDAY THROUGH
THURSDAY...THEN WEAKEN AND SHIFT SOUTHWARD FRIDAY AND INTO THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT LINE OF THUNDERSTORMS APPROACHING FROM THE WEST HAS
WEAKENED A LITTLE IN THE LAST HOUR OR SO AS IT HAS ENCOUNTERED A
SLIGHTLY MORE STABLE AIR MASS. THERE IS A WEAK ATTEMPT AT A
BOOKEND VORTEX IN WASHINGTON COUNTY RECENTLY...BUT IT JUST DOES
NOT HAVE ENOUGH TO HOLD TOGETHER. HOWEVER...THE AIR MASS IS MORE
UNSTABLE OVER OUR CWA ALONG AND SOUTH OF THE SAVANNAH RIVER...SO I
EXPECT THE LINE TO HOLD TOGETHER AS IT MOVES THROUGH THE AREA THIS
AFTERNOON. THEREFORE...I HAVE INCREASED POPS YET
AGAIN...ESPECIALLY FOR AREAS WEST OF I95 IN GEORGIA. I HAVE ALSO
MADE SOME ADJUSTMENTS TO THE HOURLY TEMPS TO ACCOUNT FOR THE
SIGNIFICANT COOLING EXPECTED FROM THE APPROACHING CONVECTION.
THE PREMISE FOR A COUPLE OF SEVERE THUNDERSTORMS REMAINS UNCHANGED.
BASED ON THE HIGH PRECIPITABLE WATERS VALUES WHICH WOULD
POTENTIALLY AID MICROBURSTS VIA PRECIP LOADING...SOME SYNOPTIC
SUPPORT IN THE FORM OF A VORT LOBE...AND THE EXPECTED DEVELOPMENT
OF A SEMI-ORGANIZED MULTICELL CLUSTER OR LINE...WE MAY HAVE A
COUPLE OF SEVERE THUNDERSTORMS LATER TODAY...WITH THE BEST CHANCES
ALONG AND SOUTH OF THE SAVANNAH RIVER.
TONIGHT...THE BASE OF THE SHORT WAVE TROUGH APPROACHING WITH FAIRLY
DEEP MOISTURE AROUND THE FORECAST REGION. WE CARRIED CHANCE POPS
UNTIL LATER IN THE NIGHT WHEN SLIGHT CHANCE POPS WERE MAINTAINED.
SOME AREAS MAY EVENTUALLY NEED A SLIGHT BUMP IN POPS ONCE BETTER
TIMING TRENDS AND NOCTURNAL ELEVATED INSTABILITY TRENDS BECOME
CLEARER.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MONDAY...THINK THIS WILL BE THE DRIEST/LOWEST POP DAY OF THE PERIOD.
THE AREA WILL BE BETWEEN A DEPARTING SHORT WAVE OVER THE ATLANTIC
WITH SOME WEAK NVA WORKING IN FROM THE WEST...AND MUCH LOWER MEAN RH
VALUES. THE NAM IS THE DRIEST BY FAR WITH MEAN RH VALUES OF BELOW
20%...WHILE THE GLOBAL MODELS ARE 40-50%. HAVE NUDGED POPS BACK DOWN
FROM PREVIOUS FORECAST...BUT KEPT LOW END CHANCE POPS INLAND AREAS
TO ACCOUNT FOR LATE DAY SEA BREEZE. HIGHS WILL CONTINUE SLIGHTLY
ABOVE NORMAL IN THE LOWER 90S. MONDAY NIGHT...EXPECT ANY CONVECTION
TO DIE DOWN IN THE EARLY EVENING. LOWS IN THE LOWER TO MID 70S.
TUESDAY AND WEDNESDAY...A BROAD UPPER TROUGH SETS UP OVER THE REGION
AS A WEAK COLD FRONT SAGS TOWARD THE AREA. MODELS SEEM A LITTLE MORE
AGGRESSIVE WITH THIS FRONT THAN LAST NIGHT...SHOWING SURFACE
DEWPOINTS DROPPING AT LEAST DOWN TO THE 50S AND 60S IN OUR WESTERN
GA ZONES AS A WEAK SURFACE LOW PRESSURE AREA DEVELOPS ALONG THE
FRONT. DEEP LAYER MOISTURE IS HIGHER FOR TUESDAY...THEN DROPS
GENERALLY BELOW 50% FOR WEDNESDAY. THUS...EXPECT SCATTERED MAINLY
AFTERNOON CONVECTION TUESDAY...AND ISOLATED TO SCATTERED FOR
WEDNESDAY. HIGH TEMPERATURES AROUND 90 NORTH TO THE LOWER 90S SOUTH
AND LOWS IN THE LOWER TO MID 70S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A BROAD UPPER LEVEL TROUGH REMAINS OVER THE REGION THROUGH FRIDAY
THEN WEAKENS AND LIFTS NORTHEAST SATURDAY AND SUNDAY. AT THE
SURFACE...A WEAK/BROAD LOW PRESSURE AREA REMAINS OVER THE AREA
THURSDAY...THEN SAGS SOUTHWARD AND DISSIPATES FRIDAY AND SATURDAY.
BY SUNDAY...A WEDGE LIKE AREA OF HIGH PRESSURE IS SHOWN BY THE
GLOBAL MODELS TO DEVELOP OVER THE MID ATLANTIC...EXTENDING SOUTHWEST
INTO THE FORECAST AREA. THE DEEP LAYER MOISTURE SEEMS MARGINAL
THROUGH THIS PERIOD. THUS...HAVE KEPT SLIGHT CHANCE TO VERY LOW END
CHANCE POPS THROUGH THE WEEKEND. LOW LEVEL NORTHEAST WINDS AND UPPER
TROUGHING SHOULD KEEP TEMPERATURES NEAR NORMAL THROUGH THE PERIOD
WITH HIGHS IN THE UPPER 80S TO AROUND 90 AND LOWS IN THE UPPER 60S
TO THE LOWER 70S.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
I WILL BE ADDING IN A TEMPO PERIOD FOR DETERIORATED CONDITIONS AT
KSAV WITH THE LINE APPROACHING FROM THE WEST. GENERAL THOUGHT IS
THAT THE CONVECTION WILL MAINLY EFFECT THE 1930Z TO 2100Z PERIOD.
THE MODELS CONTINUE TO BRING IN A THREAT OF ADDITIONAL SHOWERS AND
THUNDERSTORMS AFTER MIDNIGHT. SINCE THEY HAVE BEEN REASONABLY
CONSISTENT WITH THIS SCENARIO...I WILL START TO HINT AT THE
POSSIBILITY OF CONVECTION BETWEEN 06Z AND 12Z WITH THIS PACKAGE.
FUTURE SHIFTS CAN REFINE THE TIMING AND POTENTIAL CONDITIONS.
EXTENDED AVIATION OUTLOOK...
MONDAY...MAINLY VFR. EXPECT ONLY ISOLATED
AFTERNOON CONVECTION...MAINLY INLAND/WEST OF BOTH TERMINALS.
TUESDAY...DEEPER MOISTURE ALONG WITH A DEVELOPING
UPPER LEVEL TROUGH SHOULD TRANSLATE TO SCATTERED MAINLY AFTERNOON
CONVECTION WITH BRIEF FLIGHT RESTRICTIONS POSSIBLE.
WEDNESDAY THROUGH SATURDAY...MAINLY VFR. THE UPPER LEVEL TROUGH WILL
REMAIN OVER THE REGION...BUT DEEP LAYER MOISTURE WILL BE MARGINAL.
ISOLATED TO SCATTERED CONVECTION EXPECTED EACH DAY WITH BRIEF FLIGHT
RESTRICTIONS POSSIBLE.
SUNDAY...THE UPPER TROUGH LIFTS NORTHEASTWARD AS A BROAD UPPER RIDGE
BUILDS FROM THE WEST. GLOBAL MODELS SHOW ONLY MARGINAL
MOISTURE...WITH ISOLATED AFTERNOON CONVECTION.
&&
.MARINE...
A WEAK PRESSURE PATTERN WILL PERSIST OVER THE WATERS THROUGH TONIGHT
WITH SPEEDS MAINLY 10 KT OR LESS. SEAS 2 FT OR LESS WITH A SMALL
GROUND SWELL EXPECTED.
NO HIGHLIGHTS EXPECTED MONDAY THROUGH FRIDAY. WINDS GENERALLY 15 KTS
OR LESS AND SEAS 3 FEET OR LESS THROUGH THE WEEK. WEAK ATLANTIC HIGH
PRESSURE WILL REMAIN CENTERED EAST OF THE WATERS THROUGH THE WEEK AS
AN AREA OF LOW PRESSURE ALONG A STALLED FRONT REMAINS OVER SOUTHEAST
SC AND GA. VARIABLE WINDS MONDAY WILL VEER TO MORE SOUTH-SOUTHWEST
BY TUESDAY AS THE LOW PRESSURE DEVELOPS OVER SOUTHEAST SC/GA. HIGHER
PRESSURE MAY TRY TO BUILD FROM THE NORTH BY LATE WEEK/FRIDAY...
BACKING WINDS TO EAST-NORTHEAST.
WATERSPOUTS...CONDITIONS APPEAR TO BE FAVORABLE FOR AN ENHANCED RISK
OF WATERSPOUTS THIS MORNING AND AGAIN ON MONDAY MORNING. WE HAVE
ISSUED A MARINE WEATHER STATEMENT FOR PORTIONS OF THE COAST THROUGH
THROUGH MID MORNING GIVEN 1130Z SATELLITE IMAGERY OF CU LINES AND
SOME TOWERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...FWA
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...
MARINE...RFM
EQUIPMENT...
Hazardous weather outlook, Aug 23, 3:41 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
441 AM EDT SUN AUG 23 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-240845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
441 AM EDT SUN AUG 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 1:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN AUG 23 2015
GAZ087-088-100-SCZ040-042-231915-
BULLOCH GA-SCREVEN GA-JENKINS GA-ALLENDALE SC-HAMPTON SC-
215 PM EDT SUN AUG 23 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
BULLOCH...HAMPTON AND ALLENDALE COUNTIES UNTIL 315 PM EDT...
AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SARDIS TO NEAR
PORTAL...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLENDALE...SYLVANIA...MIDDLEGROUND...ESTILL...FAIRFAX...PORTAL...
BRUNSON AND HILTONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3295 8184 3291 8176 3304 8156 3310 8161
3316 8154 3311 8137 3312 8120 3306 8113
3261 8125 3251 8197 3254 8202
TIME...MOT...LOC 1815Z 241DEG 34KT 3292 8178 3259 8195Special weather statement, Aug 23, 1:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT SUN AUG 23 2015
GAZ088-099>101-114>116-137-138-231915-
BULLOCH GA-TATTNALL GA-SCREVEN GA-LONG GA-INLAND LIBERTY GA-
INLAND BRYAN GA-EVANS GA-CANDLER GA-EFFINGHAM GA-
217 PM EDT SUN AUG 23 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BRYAN...
BULLOCH...CANDLER...LONG...TATTNALL...EVANS...EFFINGHAM AND LIBERTY
COUNTIES UNTIL 315 PM EDT...
AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF TWIN
CITY TO NEAR PLANT HATCH...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HINESVILLE...STATESBORO...REIDSVILLE...METTER...CLAXTON...PEMBROKE...
BAY AND WESTSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3216 8218 3223 8221 3250 8209 3258 8138
3178 8154 3179 8198 3186 8211 3190 8211
3189 8213 3191 8213 3190 8219 3192 8222
TIME...MOT...LOC 1817Z 276DEG 39KT 3250 8209 3194 8230Thunderstorm Wind, Screven
- When
- August 23, 1:30 PM EST to 1:31 PM EST
- Where
- Screven County, 0.9 mi SW of Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.740, -81.640
The Sylvania Fire Department reported multiple trees down on a private property in the Sylvan Heights neighborhood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 23, 20151 death · 1 event
- Damaging Wind in Arizona, August 23, 2015$1.0 million · 60 kt wind · 1 event
- Damaging Winds in Missouri, August 23, 2015$24,000 · 52 kt wind · 11 events
- Dense Fog in Illinois, August 23, 20158 events
- Damaging Winds in Georgia, August 23, 2015$3,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 23, 201555 kt wind · 4 events
- Damaging Winds in Kansas, August 23, 201552 kt wind · 3 events
- Dense Fog in Kentucky, August 23, 20152 events
- Damaging Winds in Georgia, August 23, 2015$6,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20152 events
- Wildfire in Texas, August 23 to 27, 20151 event
- Marine Thunderstorm Wind in Lake Michigan, August 23, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593348.